Illinois, 2017

Flooding in Illinois, April 9 to 13, 2017

April 9 to 13, 2017 · NWS PAH · 2 events in 1 county or zone

Heavy rain across the Missouri and middle Mississippi Valleys early in the month caused minor flooding along parts of the Mississippi and lower Ohio Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain across the Missouri and middle Mississippi Valleys early in the month caused minor flooding along parts of the Mississippi and lower Ohio Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 1:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 9, 1:20 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
220 PM CDT Sun Apr 9 2017

.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Sun Apr 9 2017

High thin cirrus clouds have not limited diurnal heating and
boundary layer mixing this afternoon. As temps reached the mid and
upper 70s, mixing heights have climbed above 4k feet. Winds at
this level average around 40 kt. Peak sfc gusts have been
averaging around 35 kt in se Missouri and sw Illinois, about 30 kt
in the Ohio River counties, and 25 kt further southeast. Expect
winds to diminish with boundary layer cooling and stabilization
around sunset. The south wind will keep temps mainly in the 60s
all night.

A cold front will approach our region from the northwest on
Monday, then cross the Lower Ohio Valley late Monday night. The
12z nam/gfs both indicate rain will increase in coverage along the
front Monday afternoon and evening as the front moves into our
region. This appears to be related to increasing forcing as a
compact 500 mb closed low moves east-northeast across the Upper
Mississippi Valley. Model blend pops are in the likely category
for most areas Monday night. Thunder still appears limited by
unfavorable lapse rates, especially in the 850 to 700 mb layer.
However, some decent elevated instability is indicated by the nam
early Monday evening. The blended model qpf is still mainly below
one-half inch for the entire system. Winds will not be as strong
Monday due to cloudiness and weaker boundary layer mixing,
although the drier Pennyrile region may be an exception.

The cold front will become nearly stationary southeast of the Ohio
River on Tuesday. Showers may linger much of the day in the
Pennyrile region of west Kentucky. Clearing is forecast across
southern Illinois and se Missouri Tuesday. Temps will be cooler
behind the front, with highs from 65 to 70.

Tuesday night, any showers over the Pennyrile region will end
early, followed by clearing. Lows areawide will be in the 40s.

.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM CDT Sun Apr 9 2017

Below average confidence in the long term due to model disagreement
combined with a rather active pattern.

The long term period starts off with high pressure at the surface and
weak ridging aloft. The should keep the area dry Wednesday and
Wednesday night, but by late Wednesday night moist southerly flow on
the back side of the high combined with the approach of a warm front
associated with a developing system over the plains will bring
chances for showers and thunderstorms starting Thursday.

From Thursday on in the long term is where model solutions begin to
diverge. Rather that going into an exhaustive period by period
explanation of model differences, I will attempt to summarize. The
aforementioned warm front is forecast to lift back across the region
on Thursday, then the cold front associated with the same system
approaches the region and become quasi-stationary either over or
near our CWA. Of course where the boundary sets up will determine
the best areas of low level forcing for ascent and therefore
precipitation chances.

Regardless of where the boundary does set up, it is forecast to lift
back to the north over the weekend as another system lifts northeast
out of the southern plains but unfortunately models are not in
agreement on the handling of this feature either. As result of the
proximity of the aforementioned boundaries, we have precipitation
chances over all or part of our CWA from Thursday through the end of
the period. As we draw nearer to the long term time frame, I
anticipate at least a couple of dry periods, it's just too hard to
determine at this juncture.

Temperatures will generally be 10 to 15 degrees above normal through
the period.

&&

.AVIATION...
Issued at 1238 PM CDT Sun Apr 9 2017

Wind is about the only aviation concern. Winds aloft are generally
40 to 45 kt at 2k feet agl. Some of this wind is mixing down to the
surface in the form of gusty winds this afternoon. Once the sun sets
and mixing decreases, gusts will subside this evening. However, llws
will become a concern overnight as winds aloft increase even
further. Surface wind gusts will again increase Monday morning.

Otherwise, expect only high cirrus clouds through tonight. Some
lower clouds will arrive on Monday morning, but cigs will likely
remain vfr. No vsby restrictions are anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075-080-081-084-
     085-088-092.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Apr 9, 2:31 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 PM CDT Sun Apr 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect for southeast Missouri and parts of
southwest Illinois until 7 PM. South winds will average 20 to 35
mph with peak gusts from 40 to 50 mph. Please refer to the Wind
Advisory product for details.

Fire danger is elevated due to low relative humidity and gusty
winds across parts of western Kentucky and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast Monday through Tuesday. A
few storms may produce some strong wind gusts along the
Interstate 64 corridor late Monday into Monday evening. Otherwise,
lightning and locally heavy rainfall will be the primary
concerns.

A chance of thunderstorms is forecast for all or a portion of the
area Thursday through Saturday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 9, 2:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST CARBONDALE              37.72N 89.22W
04/09/2017  M49 MPH          JACKSON            IL   ASOS

            SUSTAINED WIND 35 MPH WITH PEAK GUST TO 49 MPH

&&

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
April 9, 4:00 PM CST to April 13, 11:00 AM CST
Where
Alexander County, Cairo to 1.36 mi SE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Minor flooding occurred along the Ohio River. Low-lying fields and bottomlands were under water.

Flood, Alexander

When
April 10, 9:00 AM CST to April 12, 12:01 AM CST
Where
Alexander County, Thebes to 0.73 mi SW of Fayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding occurred along the Mississippi River. Low-lying fields and woods near the river were under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690161, 690162.